Alert archive / California / Flash Flood Warnings in 2011

Flash Flood Warning 11, NWS San Diego, CA

July 31, 2011San Diego County, California

NWS San Diego, CA issued this flash flood warning at Jul 31, 2011, 1:30 PM PDT for San Diego County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2011, 1:30 PM PDT (20:30 UTC)
Expired
Jul 31, 2011, 3:30 PM PDT
In force
2 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2011-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2011-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

343 
WGUS56 KSGX 312030
FFWSGX
CAC073-312230-
/O.NEW.KSGX.FF.W.0011.110731T2030Z-110731T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
130 PM PDT SUN JUL 31 2011

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 330 PM PDT

* AT 124 PM PDT...DOPPLER RADAR DEPICTS STRONG THUNDERSTORMS WITH
  VERY HEAVY RAIN NEAR WARNER SPRINGS AND JULIAN...OR 13 MILES SOUTHWEST
  OF BORREGO SPRINGS...MOVING NORTH AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  RANCHITA AND WARNER SPRINGS. THE EAGLE FIRE BURN SCAR IS ALSO
  AT THREAT FOR THE HEAVY RAIN.

  RAINFALL OF 1 TO 3 INCHES WILL OCCUR IN THE WARNING AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO FLASH FLOODING...RAINFALL MAY CAUSE DEBRIS
FLOWS IN RECENT BURN AREAS ACCORDING TO THRESHOLDS PROVIDED BY THE
USGS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...NORMALLY DRY WASHES...COUNTRY ROADS...AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3332 11675 3337 11642 3302 11636 3299 11665

$$

TARDY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 9:00 AM PDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 31, 9:00 AM PDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PDT SUN JUL 31 2011

.SYNOPSIS...
MONSOONAL MOISTURE IN SOUTH FLOW ALOFT WILL PRODUCE SHOWERS AND
THUNDERSTORMS THIS MORNING...BUT STAY MAINLY IN THE MOUNTAINS AND
DESERTS THIS AFTERNOON AND EVENING. THUNDERSTORMS COULD PRODUCE
LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS. MOISTURE DECREASES
MONDAY AND TUESDAY AND SO WILL THE CHANCES OF MOUNTAIN AND DESERT
THUNDERSTORMS. TUESDAY THROUGH THE REST OF THE WEEK...A WEAK TROUGH
OF LOW PRESSURE TO OUR NORTHWEST WILL BRING DRIER SOUTHWEST FLOW
ALOFT AND GREATER COVERAGE OF NIGHT AND MORNING COASTAL LOW CLOUDS
AND FOG.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WIDESPREAD SHOWERS AND THUNDERSTORMS CONTINUE TO TRACK NORTHWARD
THIS MORNING NOW FULLY EXITING SAN DIEGO COUNTY. LOCAL FLOODING CAN
BE EXPECTED ESPECIALLY IN THE HIGH DESERT WHERE THERE IS A FLOOD
ADVISORY THIS MORNING. BY THIS AFTERNOON THIS WAVE PRODUCING ALL
THESE SHOWERS WILL MOVE NORTH OF OUR REGION. WE WILL BE LEFT WITH A
MORE TYPICAL CHANCE OF SHOWERS AND TSTORMS CONFINED TO MOUNTAINS AND
DESERTS. AND LATE THIS EVENING THOSE CHANCES DIMINISH. THE UPPER
HIGH PRESSURE RIDGE TO OUR EAST WILL GET NUDGED VERY SLIGHTLY AWAY
BY A WEAK LOW PRESSURE TROUGH TO OUR NORTH. THIS WILL PRODUCE A
DRYING TREND WITH SOUTHWEST FLOW ALOFT. STILL ENOUGH MOISTURE ON
MONDAY...SO EXPECT SOME MOUNTAIN AND DESERT TSTORMS DURING THE
AFTERNOON. ON TUESDAY AND BEYOND THE FLOW DRIES OUT FOR NO CHANCES.
ALTHOUGH THE NAM MODEL WANTS ANOTHER DAY (TUESDAY) OF AFTERNOON
TSTORMS IN MOUNTAINS AND DESERTS...AND THE EURO MODEL LESS SO. THE
TREND IS CLEARLY DRYING OUT. ALSO THE MARINE LAYER WILL MAKE A
RECOVERY AND REINSTATE THE MORE TYPICAL COASTAL LOW CLOUD
CONFIGURATION. AND THIS PATTERN LOOKS FAIRLY PERSISTENT FOR SEVERAL
DAYS. NEXT WEEK THERE ARE SIGNS OF HIGH PRESSURE BUILDING TO OUR
EAST ONCE AGAIN AND PRODUCING MORE MONSOON FLOW INTO THE REGION.

&&

.AVIATION...
311550Z...COASTAL AREAS TO ABOUT 10 MILES INLAND SCT-BKN LOW CLOUDS
MAINLY SOUTH OF KCRQ. BASES 1300 FT MSL AND TOPS AROUND 2200 FEET
MSL...CLEARING AROUND 19Z. THE LOW CLOUDS WILL RETURN THIS EVENING
AROUND 09Z. OVERNIGHT COVERAGE WILL BE PATCHY DUE TO LARGE AMOUNTS
OF MONSOON MOISTURE AND SOME INSTABILITY ALOFT.

OTHERWISE...ALOFT SCT-BKN CLOUD LAYERS BETWEEN FL100 AND FL250
THROUGH THIS EVENING. MAINLY LIGHT SHOWERS...EXCEPT FOR ISOLATED
THUNDERSTORMS...MAINLY OVER THE COASTAL WATERS AND NORTH OF A LINE
FROM KOKB TO KBUO. LOCAL GUSTY WINDS...LIGHTNING...AND HEAVY RAIN IS
POSSIBLE NEAR THE THUNDERSTORMS.  THE THUNDERSTORMS WILL INCREASE IN
INTENSITY THIS AFTERNOON AND DEVELOP MAINLY IN THE MOUNTAINS AND
DESERTS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FROM NOON PDT TODAY THROUGH THIS EVENING FOR
THE APPLE AND LUCERNE VALLEYS...COACHELLA VALLEY...     RIVERSIDE
COUNTY MOUNTAINS...SAN BERNARDINO COUNTY      MOUNTAINS...SAN DIEGO
COUNTY DESERTS...SAN DIEGO COUNTY      MOUNTAINS.

FLOOD ADVISORY FOR THE INLAND EMPIRE...SAN BERNARDINO MOUNTAINS
AND APPLE AND LUCERNE VALLEYS.

&&

PUBLIC...MM
AVIATION...SMALL
Hazardous weather outlook, Jul 31, 5:55 AM PDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
555 AM PDT SUN JUL 31 2011

CAZ042-043-048-050-055>058-060>062-010100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
555 AM PDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR THE MOUNTAINS
AND DESERTS. FOR THE MOUNTAINS AND DESERTS...THE FLASH FLOOD
POTENTIAL INDEX IS MODERATE. THUNDERSTORMS ARE EXPECTED TO
DEVELOP...AND ISOLATED FLASH FLOODING IS POSSIBLE. ELSEWHERE...THE
FLASH FLOOD POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING IS
MINIMAL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY...THERE IS A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. THE FLASH FLOOD
POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND EARLY
EVENING FOR THE MOUNTAINS AND DESERTS.

MARTIN

In the hours before

Special weather statement, Jul 31, 12:07 PM PDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1207 PM PDT SUN JUL 31 2011

CAZ058-062-312000-
SAN DIEGO COUNTY DESERTS-
SAN DIEGO COUNTY MOUNTAINS-
1207 PM PDT SUN JUL 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SAN DIEGO COUNTY UNTIL
100 PM PDT...

AT 1205 PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF MOUNT LAGUNA...OR 19 MILES
NORTHEAST OF TECATE...MOVING NORTH AT 10 MPH. THE STORM IS
CROSSING I-8 AT THIS TIME.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...PINE VALLEY...MOUNT LAGUNA...
CANEBRAKE AND AGUA CALIENTE SPRINGS.

LAT...LON 3300 11652 3296 11617 3270 11632 3271 11650
TIME...MOT...LOC 1906Z 187DEG 12KT 3278 11640

TARDY

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:19 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Jul 30, 8:50 PM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego21 hr
Jul 31, 7:56 AM PDTAreal Flood AdvisorySGXRiverside, San Bernardino3 hr
Jul 31, 11:02 AM PDTAreal Flood AdvisorySGXRiverside, San Bernardino118 min
Jul 31, 12:07 PM PDTSpecial Weather StatementSGXSan Diego53 min
Jul 31, 12:31 PM PDTFlash Flood WarningSGXSan Diego119 min
Jul 31, 12:34 PM PDTSevere Thunderstorm WarningSGXSan Diego56 min
Jul 31, 3:26 PM PDTSpecial Weather StatementSGXSan Diego64 min
Jul 31, 3:33 PM PDTFlash Flood WarningSGXSan Diego117 min
Jul 31, 3:52 PM PDTSevere Thunderstorm WarningSGXSan Bernardino38 min
Jul 31, 3:59 PM PDTFlash Flood WarningSGXSan Bernardino100 min
Jul 31, 4:20 PM PDTSevere Thunderstorm WarningSGXSan Diego40 min
Jul 31, 4:37 PM PDTFlash Flood WarningSGXSan Diego113 min

Nearby

Flash Flood Warnings in California, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.